Tornadoes · United States · North Carolina · 2001

F0 tornado, Cary, North Carolina, June 1, 2001

This F0 tornado ran 0.1 miles across Wake County on June 1, 2001, touching down at 2:00 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 1, 2001
Touchdown
2:00 PM EDT (18:00 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Wake County
Touchdown point
35.780, -78.800
Lift-off point
35.780, -78.800
Record number
200

What the Weather Service recorded

Siding was blown off of apartment buildings near Highway 54 and Cary Parkway. Trees were also blown down in the area, and a funnel cloud was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS RAH issued a tornado warning for this county at 17:41 UTC, 19 minutes before the tornado touched down, in force until 18:15 UTC.

Issued (UTC)ExpiredProductOffice
17:19 UTC17:45 UTCSevere Thunderstorm WarningRAH
17:41 UTC18:15 UTCTornado WarningRAH
18:18 UTC18:45 UTCSevere Thunderstorm WarningRAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:08 AM EDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jun 1, 2:08 AM EDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ...TONIGHT...
NATIONAL WEATHER SERVICE RALEIGH NC
208 AM EDT FRI JUN 1 2001

TODAY...
BULK AIR TRANSPORT FROM THE SOUTHWEST TODAY SHOULD BRING HIGH
PRECIPITABLE WATER...OVER 1.5 INCHES...AND DEEP LAYER SATURATION AS
DEPICTED UPSTREAM IN MID TO UPPER LEVELS AT FFC AND BMX.  A WARM
FRONTAL BOUNDARY SHOULD ALSO HELP PROVIDE ENHANCED LIFT AND SHEAR
FOR A GREATER RAINFALL COVERAGE AND FOR MORE ORGANIZED STORM
STRUCTURE ELEVATING THE POTENTIAL FOR SEVERE THUNDERSTORMS. IN
ADDITION...MODELS SUGGEST AN UPPER DIVERGENCE/LOWER CONVERGENCE
COUPLET LATER TODAY AND 30-40 KNOTS WINDS AT 850 MB FOR A DYNAMIC
COMPONENT TO ORGANIZED DEEP CONVECTION.

POPS WILL BE IN THE 70 PERCENT OR HIGHER RANGE WITH ONE BAND OF
SHOWERS AND EMBEDDED THUNDER AROUND DAYBREAK AND MORE WIDESPREAD
CONVECTION STARTING IN THE WARM SECTOR SOUTHWEST SPREADING NORTHEAST
MIDDAY TO AFTERNOON HOURS.  WET BULB ZERO HEIGHTS OF 12K FT OR
HIGHER SHOULD PRECLUDE LARGE HAIL AS A PRIME SEVERE WEATHER THREAT.
BUT DAMAGING WINDS ARE THE GREATEST THREAT AND POSSIBLY AN ISOLATED
TORNADO. TRAIN ECHO STORMS MAY ALSO RAISE SOME CONCERN FOR LOCALIZED
HEAVY RAINFALL.  CLOUD AND SHOWER COVERAGE WILL LIMIT HEATING BUT A
CONTRAST BETWEEN MID 70S NORTH AND NEAR 85 SOUTH SHOULD ARISE WITH
THE WARM FRONT EARLY AFTERNOON.

TONIGHT...
MODEL OUTPUT SHOWS THE AIRMASS DRIES SIGNIFICANTLY ALOFT FROM THE
WEST LATER TONIGHT.  LIKELY POPS THIS EVENING DECREASE TO A CHANCE
OF SLIGHT CHANCE AFTER MIDNIGHT.  WITH THE COLD FRONT STALLING ON
THE MOUNTAINS TONIGHT...THE AIRMASS SHOULD REMAIN MILD AND MOIST IN
LOWER LEVELS WITH AREAS OF STRATUS AND FOG AND LOWS OF 60-65 FAVORED
FROM PREVIOUS FORECAST AND LATEST GUIDANCE.

SATURDAY AND SATURDAY NIGHT...
THE AIRMASS AGAIN DESTABILIZES LATE IN THE DAY AS THE UPPER LEVEL
LOW INTENSIFIES OVER THE OHIO VALLEY.   THOUGH LOW LEVEL WINDS SHOW
A PREDOMINANT WESTERLY COMPONENT...A COLD FRONT SHOULD ALLOW
SUFFICIENT LOW LEVEL MOISTURE CONVERGENCE FOR THE CHANCE OF A LATE
DAY OR NIGHTTIME SHOWER OR THUNDERSTORM WITH THE HIGHEST CHANCE WITH
RESIDUAL LOW LEVEL MOISTURE EAST.  CONSENSUS GUIDANCE FOR MAX/MIN
TEMPERATURES OF 80-85 AND 60-65 LOOKS REASONABLE.

EXTENDED...
MEDIUM RANGE MODELS SUGGEST ANOTHER CHANCE FOR SHOWERS/TSTMS ABOUT
WED AS PREVIOUSLY FORECAST.  OTHERWISE FORECASTS WILL INDICATE DRY
WEATHER WITHa TEMPERATURES AVERAGING SOMEWHAT COOLER THAN NORMAL FOR
EARLY JUNE.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Jun 1, 11:05 AM EDT, 2 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020000-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT FRI JUN 1 2001

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING
HOURS. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A WARM AND MOIST AIRMASS WILL CONTINUE TO STREAM NORTHWARD INTO
CENTRAL NORTH CAROLINA THIS AFTERNOON. WITH THE ADDITION OF
AFTERNOON HEATING...PARTICULARLY IN THE SANDHILLS AND SOUTHERN
COASTAL PLAIN...A FEW THUNDERSTORMS MAY BECOME SEVERE.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS OVER 60 MPH AND
HAIL UP TO ONE INCH. AN ISOLATED TORNADO IS ALSO POSSIBLE.

STAY TUNECD TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS.

SEB/MLM
Local storm report, Jun 1, 1:00 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    5 NE OF GLENDON           NC   1.25 INCH HAIL
06/01/01   MOORE

1235 PM    GOLDSTON                  NC   1.00 INCH HAIL
06/01/01   CHATHAM

KK
Special weather statement, Jun 1, 1:25 PM EDT, 35 minutes before
NCZ039-073>075-077-083>086-088-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT FRI JUN 1 2001
ANSON-CUMBERLAND-HARNETT-HOKE-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-
SCOTLAND-STANLY-

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM...

WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
SOUTHERN TIER OF CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. THESE
STORMS WILL PRODUCE VERY HEAVY SHOWERS IN ADDITION TO THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. TUNE TO NOAA WEATHER RADIO OR
LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS.

MLM
Local storm report, Jun 1, 1:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
128 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM     0.5 N SANFORD             NC   1.00 INCH HAIL
06/01/01   LEE                            QUARTER SIZED HAIL
                                          REPORTED BY SKYWARN

105 PM     5 N SANFORD               NC   TREES DOWN
06/01/01   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT

MJB/KK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

6.0 hours before the tornado, 105 km from the path. June 1, 2001.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 360 joules per kilogram, CIN -41, lifted condensation level 526 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 187 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

6.0 hours after it, 105 km from the path. June 2, 2001.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 113 joules per kilogram, CIN -48, lifted condensation level 508 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
335 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Raleigh / Durham (RDU), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:12 UTC78.871.6170° 9 kt1012.5TS HZ
16:51 UTC7672170° 6 kt1011.9-TSRA BR
17:07 UTC73.473.40° 0 kt1011.5-TSRA BR
17:18 UTC73.473.40° 0 kt1011.2-TSRA BR
17:30 UTC73.473.40° 0 kt1010.8-TSRA BR
17:51 UTC7373310° 7 kt1010.5+TSRA BR
17:58 UTC71.671.6 4 kt1010.8+TSRA FG
18:12 UTC69.868140° 9 kt231009.5+TSRA FG
18:18 UTC69.8680° 0 kt1009.8-TSRA BR
18:20 UTC69.8680° 0 kt1009.8-TSRA BR
18:38 UTC69.868160° 6 kt1010.2-TSRA BR
18:40 UTC69.868150° 6 kt1010.5-TSRA BR
18:51 UTC68680° 0 kt1009.8+TSRA FG
18:58 UTC68680° 0 kt1009.8-TSRA BR
19:02 UTC68680° 0 kt1009.8-TSRA BR
19:51 UTC6969290° 7 kt1010.5TS BR
19:59 UTC69.869.8290° 10 kt171010.8-TSRA FG

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 31 km away, was scanning. The volume nearest the touchdown began at 17:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of June 1, 2001

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 11:10 PM CDTF0Wright, MN2.025
June 11:25 PM CDTF0Crawford, IA0.230
June 11:40 PM CDTF0Crawford, IA0.335$30,000
June 11:50 PM CDTF0Crawford, IA0.125
June 14:30 PM EDTF0Crawford, PA5.065$100,000
June 13:35 PM CDTF0Black Hawk, IA0.230
June 13:56 PM CDTF0Edwards, KS0.250
June 14:00 PM CDTF0Edwards, KS0.130
June 14:12 PM CDTF1Bremer, IA8.5100$30,000
June 14:13 PM CDTF0Butler, IA0.125
June 14:25 PM CDTF0Black Hawk, IA0.230
June 14:30 PM CDTF0Black Hawk, IA0.125
June 14:30 PM CDTF0Black Hawk, IA0.230$3,000
June 14:52 PM CDTF0Black Hawk, IA0.635$10,000
June 14:55 PM CDTF1Buchanan, IA1.0150$120,000
June 14:58 PM CDTF0Buchanan, IA0.110
June 15:01 PM CDTF0Buchanan, IA0.110
June 15:06 PM CDTF0Buchanan, IA3.0150$20,000
June 15:11 PM CDTF0Buchanan, IA0.110
June 15:12 PM CDTF0Delaware, IA0.110
June 15:29 PM CDTF0Buchanan, IA0.110$10,000
June 15:34 PM CDTF0Buchanan, IA0.110
June 17:00 PM EDTF1Hertford, NC0.51003$50,000
June 18:10 PM EDTF1City of Suffolk, VA1.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.